|Toxic effects of antivirals
May 29, 2000
If one drug of a very successful three-drug cocktail (d4T + 3TC + nevirapine)is causing elevated liver enzymes in someone who is HBV positive (a carrier), how do you determine the drug and is it possible to change that one drug without changing the others?
Response from Dr. Boyle
It is not possible to determine with certainty which drug is causing the elevation of enzymes ("transaminitis"). It may be any of the three you listed or it may be some other drug you are on, but didn't list, or it may be due to alcohol use, HBV, or other causes. Your doctor should evaluate you for the cause of the increase, but if the elevation is associated with the start of these drugs, then one of them is most likely the problem. The drug most likely to be the problem is nevirapine, which has a black box warning regarding causing liver injury. Depending on many things, including how high the enzymes are, your doctor may choose to stop all of the medications or just the one most likely to be causing the problem. In this case, the one drug I would change first is nevirapine (to efavirenz presuming you are undetectable on your current regimen and there is no contraindication) and see if the problem resolves. If not, then other changes or work up needs to be considered to determine the source of the transaminitis.
Brian Boyle, M.D., J.D.
CO2 levels and HAART
STOPPING THE SIDE EFFECTS OF A PI?
- What If Had Sex After Taking The Pills For Chlamydia?
- What Happens If Genital Herpes Goes Untreated?
- What Do Genital Warts Look Like When They First Appear?
- What Are My Chances Of Getting Chlamydia From Someone Who Already Has It?
- Risk Using No Condom When One Partner Has Herpes But Not On An Outbreak
- Syphilis Diagnosis How Long Before I Can Have Sex
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.